Alert archive / Wyoming / Tornado Warnings in 1998

Tornado Warning 2, NWS Riverton, WY

June 11, 1998Johnson County, Wyoming

NWS Riverton, WY issued this tornado warning at Jun 11, 1998, 12:15 PM MDT for Johnson County, Wyoming. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 11, 1998, 12:15 PM MDT (18:15 UTC)
Expired
Jun 11, 1998, 12:45 PM MDT
In force
30 min
Issued by
NWS Riverton, WY
Area
Whole counties

County Johnson County, WY

The radar

The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 18:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 6.3 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 1998-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 1998-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WFUS01 KRIW 111816 RRA
TORRIW
WYC019-111845-

BULLETIN - EAS ACTIVATION
TORNADO WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
1215 PM MDT THU JUN 11 1998

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL AND SOUTH CENTRAL JOHNSON COUNTY IN NORTH CENTRAL WYOMING

* UNTIL 1245 PM MDT

* AT 1208 PM MDT... SPOTTERS INDICATED A TORNADO APPROXIMATELY 15
MILES NORTH OF KAYCEE...MOVING SOUTHEAST 15 MPH.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

WCJIN-WYNE

CLARK

&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this tornado warning went out at Jun 11, 2:05 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 2:05 AM MDT, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
205 AM MDT THU JUN 11 1998

A FEW SHRA OVR THE NORTH HALF OF CWA AT 0730Z PER LCL 88D'S. THESE
ASSOCIATED WITH SHRTWV PUSHING S INTO WY PER SATL PICS. NGM 6HR PROG
PSTN WAS CLOSE. FCST PROB WL BE POPS OVR CWA MAINLY THIS PM. WL NEED
TO MENTION ISOLD AM SHRA FOR MAINLY THE N 1/2 OF CWA. MODELS FAIRLY
SIMLR WITH TROF POSTN THRU 06Z FRI BUT LIKE ETA/AVN SPEED VS THE TAD
SLOWER NGM. WITH AIRMASS EXPECTED TO BECM UNSTBL AND FAIR AMT OF MSTR
ARND FEEL SCT PM TSRA WL OCCUR WITH LESSER ACTIVITY IN THE FAR S WHR
LESS LIFT/MSTR EXPECTED. NOT MUCH COOLING NOTED WITH THIS TROF EXCPT
NE WY WHR MINOR 700MB COOLING PROGD. THUS FEEL HI TMPS CLOSE TO WED
HIGHS MOST AREAS AND A TAD COOLER FAR N/NE. SCT EVE TSRA WL DECR AFT
SUNSET WITH ONLY ISOLD SHRA AFT 06Z. THINK LOWS IN THE MID 40S TO ARND
50 WITH 30S FAR W VLYS. AS FOR FRI ETA/AVN MOST ALIKE WITH UPR LO TO
NR LAS AT 00Z SAT WHILE NGM PROB A BIT FAST(NORMAL BIAS). FLO TO TURN
MORE WSW ON FRI PM WITH BEST MSTR/INSTBLITY PROGD IN W 1/2 OF CWA AND
WRMR 700MB TMPS PROGD FOR CENT/E CWA. THINK HI SCT POPS W TO LOW SCT
POPS E FOR FRI AND LIKELY FAR W MTNS. FEEL HI TMPS INTO THE 70S WITH
60S IN FAR W AND 65-70 RKS.

AR

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 11:45 AM MDTTornado WarningRIWJohnson30 min

Nearby

Tornado Warnings in Wyoming, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.